Kansas, 2017

Hail and Damaging Wind in Kansas, May 14, 2017

May 14, 2017 · NWS DDC · 9 events in 4 counties and zones

A weak Pacific cold front moved into northwest Kansas Sunday morning and remain nearly stationary from northern into west central Kansas during the day. A dryline mixed into western Kansas and extended near a line from Liberal to Scott City by late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A weak Pacific cold front moved into northwest Kansas Sunday morning and remain nearly stationary from northern into west central Kansas during the day. A dryline mixed into western Kansas and extended near a line from Liberal to Scott City by late afternoon. The mid levels of the atmosphere remained very warm with H7 temperatures around 10C. Convergence along the dryline was weak, but isolated high based thunderstorms occurred which caused severe hail in Grant, Stevens, Ford and Seward counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 14, 2:31 PM CST, 2 hours earlier.

Area forecast discussion, May 14, 2:31 PM CST, 2 hours before
Area Forecast Discussion
National Weather Service Dodge City KS
331 PM CDT Sun May 14 2017

...Updated Long Term and Short Term Sections...

.SHORT TERM...(This evening through Monday)
Issued at 330 PM CDT Sun May 14 2017

The mid-afternoon analysis confirmed large scale warming across the
Central Plains with many locations reaching mid to upper 80s. A very
weak front that pushed south across western Kansas earlier this
morning stalled out along a Hays to Garden City line with winds
light and variable along this corridor. Observations suggest a zone
of weak convergence along this front with 0-2.5km AGL lapse rates
reaching dry adiabatic from Elkhart to Guymon and points south and
west from there. At the nose of warm, deep boundary layer, some
incipient cumulus were developing in the central OK Panhandle.
Cumulus should continue to develop along the convergence axis with
the boundary starting to slowly lift back north through early
evening. HRRR and HRRRX indicate potential for isolated to widely
scattered convection just about anywhere along this convergence axis
across SW KS into the panhandles, worthy of some 20 POPs. Any
convection should be mainly diurnal, and thus expected to decay an
hour or two after sunset. The CAPE/Shear environment is only
marginally favorable for supercell structures, and even the 1500-
2000 J/kg CAPE will not likely be fully realized given the very weak
upper level forcing for ascent. Nevertheless, a wind gust to 60 mph
and hail up to half dollar size is possible from the strongest
isolated storm.

South winds will continue through the night as we remain in the
southwest flow pattern aloft. Winds in the 10 to 15 mph range
through the night should help keep temperatures fairly mild, with
lows in the lower to mid 60s just about everywhere.

As we head into Monday, the upper level ridge axis will continue to
move farther away from our region with stronger southwest flow in
the mid-upper troposphere. 500/250mb winds will become 40/50 knots
respectively vs. the 30/35 knots we are seeing this afternoon.
Improved moisture will also lead to higher SBCAPE by late afternoon
with surface dewpoints in the upper 50s to near 60 east of the
dryline. Speaking of the dryline itself, it should become a bit
better defined with stronger southwesterly momentum. The dryline is
expected to sharpen up along roughly a Guymon to Garden City to
Scott City line by late afternoon. Locations along the dryline that
see strongest convergence should see surface-based convective
initiation in the 21-23z time frame. The CAPE/Shear profile tomorrow
will be quite a bit improved with stronger flow at all levels of the
troposphere and SBCAPE reaching 2000-2500 J/kg all up and down the
dryline. Dryline convective mode would favor supercell storms, but
as mentioned earlier, it is difficult to determine right now where
along the dryline the supercells will develop and track. There may
be two or three spaced widely apart from west central KS into the
southern Texas Panhandle. Nevertheless, will be carrying some 30-40
POPs east of the dryline late tomorrow afternoon into the evening
hours. Remember, mature supercell storms can produce 2+ inch
diameter hail, 70+ mph winds, and even tornadoes -- although the
hail component would be the greatest concern as it appears now.

.LONG TERM...(Monday night through Sunday)
Issued at 330 PM CDT Sun May 14 2017

Tuesday will likely be an active severe weather day across much of
the southwestern KS through southwest Texas corridor. Global models
show a surface low deepening down to 990-992mb with enhanced
downslope momentum south of the low and along/west of the dryline.
The dryline by late afternoon should extend along a line from
roughly Hill City to Dodge City to Canadian, TX. Good convergence
along the dryline should support aggressive surface based
convection. 500/250mb flow will increase even more to the tune of
50/75 knots, respectively. The shear profile puts convective mode
well into supercell category and when you add in the low level
moisture factor, the CAPE/Shear combination would support longer
lived supercell storms, potentially capable of high end severe
weather, including tornadoes, from west central KS and points south.

As we head deeper into the work week, the forecast becomes more
difficult regarding severe weather risk. The initial storm system
Tuesday is stronger and farther south than previously expected, and
this will play into the forecast Wednesday-Thursday. On Wednesday,
The Pacific Cold front (acting dryline) will push way east into far
eastern KS/OK as west winds surge dry air into our region. Drier air
will preclude thunderstorm activity Wednesday as west winds prevail.
That said, as the first low lifts out, some wrap-around moisture may
clip the Hays area through the afternoon hours, although this should
be more showery in nature vs. thunderstorms.

Right on the heels of this first storm is a much larger system,
allowing for aggressive cyclogenesis again on the High Plains by
Thursday. This storm, however will be working with dry air across
southwest KS all day Thursday. It will take significant cyclogenesis
and backing of low level winds to bring the moisture back northwest
into southwest KS. For this reason, there is a bit lower confidence
this forecast cycle, as far as how far northwest significant severe
weather will reach into the southwest KS region. The evening hours
Thursday will be very critical, because this is the time frame when
low level moisture can come roaring back northwest as winds back
around to the southeast. The GFS and ECMWF both show lower 60s
dewpoints pulling back as far west as a U283 corridor during the
early evening hours. The cyclogenetic environment with significant
low level wind shear would support tornadic supercell storms
Thursday evening, particularly south of the Arkansas River and east
of U283.

Global models are now showing the large upper low will remain quasi-
stationary through Friday, so that another round of severe weather
could impact western Kansas Friday. These solutions are slower and
farther west than before, putting more of western Kansas in a threat
for severe weather. This entire trough will not push east of
southwest Kansas until sometime late Saturday, now, per the ECMWF.
If this is the case, then even an early afternoon strong/severe
weather threat cannot be ruled out. Also, if the ECMWF is any decent
guidance at all, much of southern and western Kansas should see
quite a bit more rain.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1240 PM CDT Sun May 14 2017

A weak front stalled out across southwest KS today, which allowed
winds to go light and variable at GCK and LBL. Winds remained out
of the south at DDC. Winds at GCK and LBL should return to
southeasterly later on today/this evening. A strong low level jet
will develop overnight, leading to LLWS conditions in the 06-12z
time frame. Winds will be southerly again tomorrow, and VFR
conditions will prevail through the period. Isolated thunderstorms
are possible late afternoon/evening, however forecast coverage is
too low to include in TAF at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  90  63  84 /  20  20  40  40
GCK  63  91  61  85 /  20  30  30  20
EHA  62  89  57  84 /  10  20  10  10
LBL  64  90  61  86 /  20  30  30  30
HYS  63  91  65  86 /  10  10  30  30
P28  63  90  65  83 /  10  10  10  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Umscheid
Hazardous weather outlook, May 14, 3:47 AM CST, 12 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
447 AM CDT Sun May 14 2017

KSZ030-031-043>046-061>066-074>081-084>090-151000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
447 AM CDT Sun May 14 2017 /347 AM MDT Sun May 14 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Isolated thunderstorms may develop late this afternoon
and evening. If storms develop then isolated damaging wind gusts
in excess of 60 mph are possible.

Day 1 Hazards
-------------
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

There are chances for severe thunderstorms Monday, Tuesday,
Thursday and Friday. Large hail and damaging winds are
possible Monday. Very large hail, damaging winds and tornadoes
are possible Tuesday, Thursday and Friday.

Days 2-7 Hazards
----------------
* Monday
  - Lightning: Limited risk
  - Severe thunderstorm: Elevated risk
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Lightning: Limited risk
  - Severe thunderstorm: Elevated risk
  - Non thunderstorm wind: Limited risk

* Wednesday
  No hazards

* Thursday
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 14, 3:38 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Dodge City KS
438 PM CDT SUN MAY 14 2017

KSZ085-142200-
Stevens KS-
438 PM CDT SUN MAY 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN STEVENS COUNTY UNTIL 500
PM CDT...

At 437 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Hough, or 14 miles south of Hugoton, moving
northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hugoton.

LAT...LON 3718 10142 3717 10112 3700 10123 3700 10150
TIME...MOT...LOC 2137Z 217DEG 25KT 3697 10141

TATRO
Special weather statement, May 14, 4:01 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Dodge City KS
501 PM CDT SUN MAY 14 2017

KSZ085-086-142245-
Seward KS-Stevens KS-
501 PM CDT SUN MAY 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEWARD AND STEVENS
COUNTIES UNTIL 545 PM CDT...

At 500 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Hugoton, moving northeast at 30 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hugoton and Woods.

LAT...LON 3700 10143 3710 10145 3728 10153 3733 10097
      3700 10107
TIME...MOT...LOC 2200Z 220DEG 35KT 3709 10130

TATRO

The radar

The Dodge City radar (KDDC), 124 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Stevens

When
May 14, 4:31 PM CST
Where
Stevens County, 4.86 mi WNW of Moscow
Measured
1.5 in hail
Reported by
Public
Coordinates
37.360, -101.280

Ping pong ball to nearly golf ball sized hail.

Hail, Stevens

When
May 14, 4:35 PM CST
Where
Stevens County, 4.4 mi W of Moscow
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.330, -101.280

Hail, Grant

When
May 14, 5:08 PM CST
Where
Grant County, 4.77 mi NE of Columbian Carbon
Measured
1 in hail
Reported by
Public
Coordinates
37.580, -101.140

Hail, Grant

When
May 14, 5:11 PM CST
Where
Grant County, 6.48 mi ENE of Columbian Carbon
Measured
1.75 in hail
Reported by
Public
Coordinates
37.580, -101.100

Hail, Seward

When
May 14, 6:24 PM CST
Where
Seward County, 9.56 mi NW of Hayne
Measured
0.88 in hail
Reported by
Public
Coordinates
37.200, -100.920

Hail, Seward

When
May 14, 6:32 PM CST
Where
Seward County, 7.75 mi NW of Hayne
Measured
1 in hail
Reported by
Public
Coordinates
37.170, -100.910

Hail, Seward

When
May 14, 6:35 PM CST
Where
Seward County, 8.19 mi NW of Hayne
Measured
1.5 in hail
Reported by
Public
Coordinates
37.170, -100.920

Hail, Seward

When
May 14, 7:00 PM CST
Where
Seward County, 7.94 mi WNW of Kismet
Measured
1.5 in hail
Reported by
Public
Coordinates
37.250, -100.830

Thunderstorm Wind, Ford

When
May 14, 8:52 PM CST
Where
Ford County, 1.49 mi SSW of (Ddc)dodge City Arpt
Measured
75 kt (86 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.750, -99.980

Power lines were downed by high wind, many onto vehicles.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704414, 705134, 705135, 705136, 705137, 705138, 705139, 705140, 705141.